MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0304
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/23/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2020-00520.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using a penumbra smart coil (smart coil) and a penumbra smart coil detachment handle (handle).During the procedure, the physician advanced the smart coil into the aneurysm and attempted to detach it using the handle; however, the smart coil failed to detach.Therefore, the smart coil was removed.No additional information regarding the completion of the procedure was provided.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section is being updated based on additional information provided by a penumbra sales representative on 04/23/2020: 1.Section b.Box 5.Describe event or problem.Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked at approximately 116.0 cm, 138.0 cm and 139.0 cm from the proximal end.The embolization coil was undamaged and intact with the pusher assembly.Conclusions: evaluation of the returned smart coil revealed a functional device.During functional testing, the smart coil was able to be detached with a demonstration handle without issue.The reported complaint could not be confirmed.The handle used in the procedure was not returned for evaluation.Further evaluation revealed pusher assembly kinks.These kinks were likely incidental to the complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2020-00520.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using a penumbra smart coil (smart coil) and a penumbra smart coil detachment handle (handle).During the procedure, the physician advanced the smart coil into the aneurysm and attempted to detach it using the handle; however, the smart coil failed to detach.Therefore, the smart coil was removed.The procedure was completed using a new smart coil and the same handle.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9926191
Report Number3005168196-2020-00519
Device Sequence Number19657446
Product Code HCG
UDI-Device Identifier00814548015347
UDI-Public00814548015347
Combination Product (Y/N)Y
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/10/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/18/2022
Device Model Number400SMTXSFT0304
Device Catalogue Number400SMTXSFT0304
Device Lot NumberF77748
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/16/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 03/10/2020
Supplement Date Received by Manufacturer04/23/2020
Initial Report FDA Received Date04/04/2020
Supplement Report FDA Received Date05/22/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005